Hail, Scotland
- When
- June 17, 9:28 PM EST
- Where
- Scotland County, 2.38 mi WNW of Hasty
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.690, -79.510
Penny-size hail was reported at Scotch Meadows Golf Course.
Storms developed along a stalled warm surface boundary late in the evening, persisting well into the overnight hours. Back-building thunderstorms resulted in flash flooding as 5 to 6 inches of rainfall fell over Randolph and northern Moore counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Storms developed along a stalled warm surface boundary late in the evening, persisting well into the overnight hours. Back-building thunderstorms resulted in flash flooding as 5 to 6 inches of rainfall fell over Randolph and northern Moore counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 17, 7:25 PM EST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 825 PM EDT WED JUN 17 2009 .SYNOPSIS... FOR ONE LAST DAY...HIGH TEMPERATURES WILL BE BELOW NORMAL AS A HIGH PRESSURE RIDGE NOSES INTO THE REGION FROM NEW ENGLAND. CONSIDERABLE MOISTURE IN THE AIR MAINTAINS UNSETTLED WEATHER...HOWEVER. TEMPERATURES WARM UP QUICKLY FOR THE END OF THE WEEK. MANY LOCATIONS WILL EXPERIENCE HIGHS WELL INTO THE 90S BY FRIDAY...WITH A FEW SPOTS LIKELY TO COME CLOSE TO...IF NOT REACH...THE CENTURY MARK. && .NEAR TERM /THROUGH THURSDAY/... AS OF 605 PM WEDNESDAY... AFTER CONFERRING WITH STORM PREDICTION CENTER...HAVE CANCELED THE WATCH FOR GUILFORD AND RANDOLPH COUNTIES. BETTER INSTABILITY AND SUPPORT ALOFT VIA THE APPROACH OF A COOL POOL ALOFT ASSOCIATED WITH A MCV MAY STILL BE ABLE TO SPARK AN ISOLATED STORM OR TWO IN VICINITY OF THE YADKIN RIVER THROUGH 01Z. WILL CONTINUE TO MONITOR. ANOTHER AREA OF INSTABILITY LIES W-E ALONG THE SC/NC BORDER INTO THE SANDHILLS. HOWEVER SHEAR THROUGH THIS REGION WEAK AND LIFTING MECHANISMS PRETTY MUCH ABSENT. ASIDE FROM SEVERE POTENTIAL...HEAVY RAIN/LOCALIZED FLOODING MAY BE MORE OF A CONCERN AS POTENTIAL FOR STORMS TO MOVE SLOWLY SE ACROSS THE WESTERN AND SOUTHERN PIEDMONT. WITH PRECIP WATER VALUES HOVERING 1.7 INCHES (ABOUT 150% OF NORMAL) AND RELATIVELY SLOW MOVEMENT OF STORMS...RAINFALL AMOUNTS OF 1 TO 2 INCHES MAY OCCUR IN A SHORT PERIOD OF TIME. WITH FLASH FLOOD GUIDANCE VALUES JUST SHY OF TWO INCHES FOR AN HOUR OR LESS THEN 2.5 INCHES IN 3 HOURS...LOCALIZED FLOODING A DEFINITE POSSIBILITY...ESPECIALLY IN URBAN AREAS.-WSS AS OF 3 PM WEDNESDAY... AIR MASS DRYS FROM THE WEST TONIGHT AND CLOUDS WILL BREAK TONIGHT FOR A WHILE BEFORE LOW STRATUS AND SOME FOG DEVELOP AS DAWN APPROACHES. WEAK LOW LEVEL CONVERGENCE AT 850 MILLIBARS THURSDAY AFTERNOON MAY SLIGHTLY FAVOR THE EAST FOR CONVECTION. HOWEVER DEVELOPMENT WILL BE NEAR TIME OF MAXIMUM HEATING AND ISOLATED DUE TO THE DRIER AIR MASS. ANY THUNDERSTORM COULD POTENTIALLY BECOME SEVERE DUE TO POTENTIAL EVAPORATIVE COOLING ENHANCED DOWNDRAFTS. THERE LOOKS TO BE ENOUGH SUNSHINE TO COMBINE WITH SOME DOWNSLOPE COMPRESSION TO WARM THINGS NICELY THURSDAY. AFTERNOON THICKNESS NEAR 1430 METERS SUGGEST THE LOW TO MID 90S CURRENTLY FORECAST.-RLH && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... AS OF 300 PM WEDNESDAY... WEST TO NORTHWEST FLOW AT THE MID LEVELS INCREASES TO 20 TO 30 KNOTS FRIDAY AND 35 TO 45 KNOTS SATURDAY. THIS WILL ALLOW DOWNSLOPE COMPRESSION WARMING OFF THE MOUNTAINS TO ADVECT EAST ACROSS CENTRAL NORTH CAROLINA. AFTERNOON 850 TO 1000 MILLIBAR THICKNESS POTENTIALLY TO 1335 TO 1345 METERS DURING THE AFTERNOONS. THIS SUPPORTS THE MID TO UPPER 90S FORECAST FOR HIGH TEMPERATURES. CONVECTION CHANCES LESSEN FROM THURSDAY BUT ANY ISOLATED AFTERNOON CELLS COULD BE SEVERE WITH EVAPORATIVE COOLING ENHANCED DOWNDRAFTS. LATE NIGHT LOW CLOUDINESS AND FOG NOT EXPECTED IN THIS DRIER WARMER AIR MASS. OVERNIGHT LOWS 70 TO 75. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... AS OF 300 PM WEDNESDAY... THE UPPER LEVEL PATTERN IN THE EXTENDED PERIOD (ACCORDING TO THE LATEST GFS/ECMWF) SEEMS BEST CHARACTERIZED BY DEEP RIDGING OVER THE MS RIVER VALLEY AND MIDWEST...TROUGHING OFF THE EAST COAST...AND TROUGHING ALONG THE WEST COAST...RESEMBLING AN OMEGA BLOCK. FOR SUN THROUGH WED...CENTRAL NC IS PROGGED TO GENERALLY BE ON THE SUBSIDENT BACKSIDE OF THE UPPER LEVEL TROUGH/LOW JUST OFF THE EASTERN SEABOARD...AND GENERALLY EXPECT DRY CONDITIONS (LITTLE CHANCE FOR PRECIP) THROUGH THE EXTENDED PERIOD. TEMPS LOOK TO BE A BIT ABOVE NORMAL. -VINCENT && .AVIATION /00Z THURSDAY THROUGH MONDAY/... AS OF 740 PM WEDNESDAY... SURFACE HIGH PRESSURE CENTERED OFF THE NEW ENGLAND COAST... WILL ALLOW A MOIST SOUTHEASTERLY FLOW TO CONTINUE OVERNIGHT. SCATTERED SHOWERS AND PERHAPS AN ISOLATED THUNDERSTORM WILL BE POSSIBLE THROUGH AT LEAST 04Z. THUS... HAVE INCLUDED A TEMPO GROUP FOR THE POTENTIAL FOR SHOWERS... AND REDUCED CIGS AND VISBYS THROUGH 04Z. MCS ACTIVITY LOCATED TO THE WEST OF THE AREA... LOOKS AS IF IT WILL PASS JUST TO THE SOUTHWEST OF THE AREA. THUS... WILL LEAVE OUT MENTION OF SHOWERS AND THUNDERSTORMS FROM THE TAFS AFTER 04Z. CIGS OVERNIGHT WILL BE THE MAIN AVIATION CONCERN FOR THIS TAF FORECAST PERIOD. CURRENTLY... COOL RESIDUAL STABLE AIRMASS CONTINUES TO HOLD ON AT KINT... WITH CIGS IN THE IFR CATEGORY. EXPECT CIGS TO LIFT TO MVFR AT ANYTIME... POSSIBLE BECOMING VFR BRIEFLY THIS EVENING. ELSEWHERE... VFR CIGS ARE EXPECTED OUTSIDE OF SHOWERS THIS EVENING INTO THE EARLY OVERNIGHT HOURS. HOWEVER... GIVEN THE CONTINUED MOIST AIRMASS IN THE LOW LEVELS OF THE ATMOSPHERE... EXPECT LOW STRATUS TO DEVELOP AFTER MIDNIGHT... WITH CIGS DROPPING INTO IFR CATEGORY BY SUNRISE. CIGS SHOULD LIFT BY 15Z AT AREA TERMINALS. VFR CONDITIONS ARE EXPECTED FOR THE REMAINDER OF THE 24 HOUR TAF PERIOD AFTER 15Z. HOWEVER... WILL HAVE TO KEEP AN EYE ON THE TRACK OF THE CURRENT MCS OVER NORTHERN MISSOURI... AS THIS MAY AFFECT THE REGION TOMORROW AFTERNOON/EVENING ALLOWING SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE AREA IN CONJUNCTION WITH BETTER SURFACE HEATING. CONFIDENCE AT THIS TIME IS TO LOW TO INCLUDE MENTION IN THE TAFS. LOW LEVEL AIR MASS BEGINS TO HEAT UP THURSDAY AND CONTINUE INTO SUNDAY. OTHER THAN LOCALIZED POCKETS OF FOG...LOW CLOUDINESS AND FOG ARE NOT EXPECTED THURSDAY NIGHT INTO MONDAY. ISOLATED AFTERNOON THUNDERSTORMS POSSIBLE. && .CLIMATE... HIGH TEMPERATURE RECORDS FOR RDU AND GSO: JUNE 19TH: RDU: 102 IN 1944 GSO: 100 IN 1944 JUNE 20TH: RDU: 99 IN 1964 GSO: 99 IN 1963 JUNE 21ST: RDU: 99 IN 1964 GSO: 100 IN 1964 && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS... NEAR TERM...RLH SHORT TERM...RLH LONG TERM...VINCENT AVIATION...BSD CLIMATE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 920 PM EDT WED JUN 17 2009 NCZ007>011-021>028-038>041-043-073-074-083-181000- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- WILSON-STANLY-MONTGOMERY-ANSON- 920 PM EDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THROUGH TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. NCZ042-075>078-084>086-088-089-181000- JOHNSTON-MOORE-LEE-HARNETT-WAYNE-RICHMOND-SCOTLAND-HOKE-CUMBERLAND- SAMPSON- 920 PM EDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THROUGH TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ON FRIDAY...TEMPERATURES ARE EXPECTED TO REACH INTO THE UPPER 90S TO NEAR 100 DEGREES ACROSS THE TRIANGLE...SANDHILLS AND COASTAL PLAIN. A HEAT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE SANDHILLS AND SOUTHEAST COASTAL PLAIN WHERE HIGH RELATIVE HUMIDITIES MAY ALLOW HEAT INDEX VALUES TO APPROACH 105 DEGREES. HOT CONDITIONS ARE EXPECTED TO CONTINUE ON SATURDAY. OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 727 PM EDT WED JUN 17 2009 NCZ042-180030- JOHNSTON- 727 PM EDT WED JUN 17 2009 ...HEAVY RAIN WILL MOVE ACROSS JOHNSTON COUNTY THROUGH 830 PM EDT... AT 725 PM EDT...DOPPLER RADAR INDICATED SHOWERS WITH HEAVY RAIN BETWEEN CLAYTON AND COATS CROSSROADS...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THESE SHOWERS INCLUDE...COAST CROSSROADS...FOUR OAKS... AND BENSON. SMITHFIELD. RADAR ESTIMATES OF UP TO TWO INCHES OF RAIN HAS LIKELY OCCURRED SOUTH OF CLAYTON SINCE 6 PM. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. WSS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 748 PM EDT WED JUN 17 2009 NCZ040-074>076-084>086-180200- CHATHAM-MONTGOMERY-MOORE-LEE-RICHMOND-SCOTLAND-HOKE- INCLUDING THE CITIES OF...PITTSBORO...TROY...SOUTHERN PINES... SANFORD...ROCKINGHAM...LAURINBURG...RAEFORD 748 PM EDT WED JUN 17 2009 ...SHOWERS WITH HEAVY RAIN WILL MOVE ACROSS THE SANDHILLS AND PIEDMONT THROUGH 10 PM EDT... SCATTERED SHOWERS HAVE RECENTLY DEVELOPED ACROSS SECTIONS OF THE SOUTHERN PIEMDONT AND SANDHILLS. THE SHOWERS WERE MOVING EAST SOUTHEAST AT 20 MPH. SINCE THE AIR MASS IS VERY MOIST...THE SHOWERS WILL PRODUCE RAINFALL RATES OF AN INCH TO AN INCH AND A HALF. IF THESE SHOWERS PERSIST MORE THAN AN HOUR OVER THE SAME SPOT..LOCALIZED FLOODING MAY OCCUR. THE HEAVY RAIN MAY OCCUR AT SUCH PLACES AS CARTHAGE...SOUTHERN PINES...ABERDEEN...SILER COUTY...GOLDSTON...SANFORD... AND ELLERBE. HEAVY RAINS MAY FLOOD INTERSECTIONS...DITCHES AND UNDERPASSES. DO NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 905 PM EDT WED JUN 17 2009 NCZ041-077-085-086-088-180215- WAKE-HARNETT-SCOTLAND-HOKE-CUMBERLAND- INCLUDING THE CITIES OF...RALEIGH...LILLINGTON...LAURINBURG... RAEFORD...FAYETTEVILLE 905 PM EDT WED JUN 17 2009 ...BAND OF SHOWERS AND ISOLATED THUNDERSTORMS WILL CROSS THE SANDHILLS AND AREAS SOUTH OF RALEIGH... A BAND OF SHOWERS WILL CROSS THE SANDHILLS AS WELL AS SECTIONS OF CHATHAM AND SOUTHERN WAKE COUNTIES THROUGH 10 PM. THE HEAVIER SHOWERS WILL PRODUCE BETWEEN 1.5 AND 2 INCHES IN LESS THAN AN HOUR. THESE HEAVIER SHOWERS WILL AFFECT SUCH PLACES AS LAURINBURG...RAEFORD...POPE AIR FORCE BASE...FORT BRAGG...FAYETTEVILLE...TIMBERLAKE...NEW HILL...FUQUAY-VARINA...AND LILLINGTON. HEAVY RAINS MAY FLOOD INTERSECTIONS...DITCHES AND UNDERPASSES. DO NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 950 PM EDT WED JUN 17 2009 NCZ085-180215- SCOTLAND- 950 PM EDT WED JUN 17 2009 ...A STRONG THUNDERSTORM WILL MOVE ACROSS SCOTLAND COUNTY THROUGH 1015 PM EDT... AT 950 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LAURINBURG...DRIFTING SOUTHEAST. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...LAURINBURG...AND... EAST LAURINBURG. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. WSS
The Wilmington radar (KLTX), 126 km away, was scanning. The volume nearest the first event began at 02:28 UTC.
3 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Penny-size hail was reported at Scotch Meadows Golf Course.
A few trees were blown down near Fall Lakes blocking two roads in the area.
Numerous roads in and around Asheboro were closed due to flash flooding. The bridge on Iron Bridge Road was washed away. The flood waters flooded residences at 891 Neely Road and 210 Silver Avenue. Finally, numerous downed trees blocked Filler and Old Farmer roads.
Log Cabin Road was flooded due to high water. One garbage truck was stranded in the flood waters.
Busbee road closed near Robbins due to flooding. One vehicle was stalled in the flood waters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179588, 179589, 179566, 179587, 179586.